Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Las Vegas, NV

July 8, 1999Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 8, 1999, 9:10 AM PDT for Clark County, Lincoln County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 1999, 9:10 AM PDT (16:10 UTC)
Expired
Jul 8, 1999, 1:10 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clark County, NV, Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 4.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 081613
FFWLAS
NVC003-017-082009-

FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 AM PDT THU JUL 8 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES THE FOLLOWING LOCATIONS...LOGANDALE...MOAPA
  SOUTH CENTRAL LINCOLN COUNTY IN SOUTHERN NEVADA

* UNTIL 110 PM PDT

* AT 900 AM PDT...DOPPLER RADAR CONTINUED TO DETECT SHOWERS AND
  THUNDERSTORMS OVER THE MORMON MOUNTAINS...THE MEADOW VALLEY AND
  DELAMAR MOUNTAINS AND THE SHEEP RANGE. THESE STORMS ARE PRODUCING
  RAINFALL RATES UP TO 2.0 INCHES PER HOUR.

* THE RUNOFF FROM THESE STORMS WILL AFFECT AND CAUSE FLOODING
  ON SEVERAL WASHES INCLUDING THE MUDDY RIVER AND MEADOW VALLEY...THE
  KANE SPRINGS...AND THE PAHRANAGAT.  FLOODING HAS BEEN REPORTED
  WITH CARS STRANDED AT THE JUNCTION OF HIGHWAY 93 AND 168 JUST SOUTH
  OF THE LINCOLN AND CLARK COUNTY LINE.  FLOODING ALONG THE MEADOW
  VALLEY WASH WILL LIKELY SPREAD TO MOAPA BETWEEN 930 AM AND 1030 AM
  AND TO OVERTON BETWEEN 1130 AM AND 100 PM.

* A FLASH FLOOD WARNING MEANS THAT FLOODING IS ALREADY OCCURRING OR
  IS IMMINENT IN THE WARNING AREA. STAY TUNED TO NOAA WEATHEzR RADIO
  OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION
  FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3714 11519 3657 11516 3658 11421 3716 11420

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:25 AM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 8, 4:25 AM PDT, 4 hours 45 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 AM PDT THU JUL 8 1999

SYNOPSIS...HIGH PRESSURE CENTERED OVER COLORADO WILL MOVE OVER THE
DESERT SOUTHWEST BY THIS WEEKEND. THE AIR MASS WILL REMAIN
SUFFICIENTLY MOIST AND UNSTABLE FOR AFTERNOON AND EVENING
THUNDERSTORMS. DAYTIME TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW
NORMAL.

DISCUSSION...THUNDERSTORMS WITH VERY HEAVY RAIN HAVE DEVELOPED OVER
PORTIONS OF SOUTH-CENTRAL AND EXTREME SOUTHERN NEVADA THIS
MORNING...PRODUCING RAINFALL OF 1.5 TO 3.0 INCHES PER HOUR. THUS...
HAVE ISSUED A FLASH FLOOD WATCH FOR MUCH OF THE CWA EXCEPT FOR THE
FAR NORTHWEST PORTIONS.

BASED ON MODEL AND PLOT DATA...A SOLID SYNOPTIC-SCALE FOCUS FOR
ORGANIZED THUNDERSTORMS IS LACKING THIS AFTERNOON AND EVENING...
EXCEPT FOR THE DEFORMATION ZONE CURRENTLY DRAPED OVER SOUTHERN NEVADA
BETWEEN THE EASTERLY WAVE OVER SOUTHERN CALIFORNIA AND THE WESTERLY
FLOW OVER NORTHERN NEVADA THIS MORNING. AS THE EASTERLY WAVE MOVES
WEST TODAY...I SUSPECT THIS FORCING WILL DECREASE. HOWEVER...WE WILL
HAVE MORE SUNSHINE TO WORK WITH THAN YESTERDAY. THIS WILL GIVE WAY TO
VERY EFFICIENT RAIN-PRODUCING STORMS TODAY GIVEN THE VERY MOIST STATE
OF THE AIRMASS OVER SOUTHERN NEVADA...SOUTHEAST CALIFORNIA AND
NORTHWEST ARIZONA.

MODELS DIFFER WITH THE PLACEMENT OF THE HIGH CENTER AND THIS IS THE
MAIN POINT OF CONTENTION BETWEEN THE MODELS. HOWEVER...THE POINT IS
MOOT AS THE MOIST STATE OF THE AIRMASS WILL LEAD TO THUNDERSTORM
DEVELOPMENT OVER JUST ABOUT ALL OF THE CWA.

A PERSISTENCE FORECAST IN THE EXTENDED PERIOD IS THE SAFEST BET GIVEN
THE MODEL UNCERTAINTY OF THE RIDGE POSITION. JAH

.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE
LATEST RNOFFALAS STATEMENT FOR DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:11 AM PDTFlash Flood WarningVEFClark, Lincoln2 hr
Jul 8, 5:00 AM PDTFlash Flood WarningVEFClark, Lincoln2 hr
Jul 8, 6:55 AM PDTFlash Flood WarningVEFClark, Lincoln2 hr
Jul 8, 9:34 AM PDTFlash Flood WarningVEFClark3 hr
Jul 8, 9:34 AM PDTFlash Flood WarningVEFEsmeralda3 hr
Jul 8, 11:15 AM PDTFlash Flood WarningVEFClark4 hr
Jul 8, 12:40 PM PDTFlash Flood WarningVEFClark3 hr
Jul 8, 1:35 PM PDTFlash Flood WarningVEFClark3 hr
Jul 8, 1:35 PM PDTFlash Flood WarningVEFEsmeralda3 hr
Jul 8, 2:45 PM PDTFlash Flood WarningVEFClark15 min

Nearby

Flash Flood Warnings in Nevada, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.